Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Life >> Living With HIV

Pages: 1
AIDS2HIV
Legend

Reged: 12/19/05
Posts: 2200
News 4 HIV'ers
      #181804 - 03/23/06 09:34 AM

Graves' disease may be a risk for patients starting ART with a low CD4 cell count who then have good immune restoratation
printer friendly version send to friend glossary comment

Michael Carter, Monday, March 20, 2006

Patients who start HIV treatment with a very low CD4 cell count and then experience a rapid and substantial increase in their CD4 cell count should be monitored for Graves’ disease, an autoimmune disorder, according to investigators form the United States, writing in the February 14th edition of AIDS. Their warning comes after they observed five cases of Graves’ disease in their patients,and this prompted a wider review of medical literature which helped them identify the incidence and risk factors for Graves’ disease in patients starting antiretroviral therapy.

Graves’ disease is an autoimmune disease that causes over-activity of the thyroid gland. The investigators believe that the disease should be considered an immune reconstitution inflammatory syndrome (IRIS) autoimmune disease.

Four of the five cases described by the investigators from the United States' Navy involved individuals who started potent antiretroviral therapy with a CD4 cell count below 25 cells/mm3 or less. The fifth patient had a CD4 cell count of 472 cells/mm3 when HIV treatment was started. Within twelve to 25 months of starting HIV treatment, the patients had experienced an increase in their CD4 cell counts of between 130 – 200 cells/mm3.

However, symptoms of Graves’ disease developed at around this time, including anxiety, tremors, palpitations, heat intolerance and profound weight loss. Two patients also developed eye problems - one patient having compression of the optic nerve and the other retraction of an upper eyelid.

Treatment for Graves’ disease, including the removal of one patient’s thyroid gland, was administered, and symptoms largely resolved, although two individuals were left with ongoing problems with their eyes.

A literature search revealed that 23 additional cases of IRIS-related Graves’ disease had been reported in HIV-positive individuals. The median age was 39 years, and 57% of cases involved women. The mean CD4 cell increase after starting HIV therapy was 355 cells/mm3 and symptoms of Graves’ disease, which typically included tremor, weight loss, palpitations, insomnia and eye problems, occurred 21 months after starting antiretroviral therapy.

The investigators suggest that the IRIS developed so late after the commencement of antiretroviral therapy as a result of “the second phase of CD4 cell increase as naïve cells migrate[d] from the thymus.”

HIV physicians should remain alert for thyroid disorders and Graves’ disease amongst patients taking antiretroviral therapy, “and consider testing for thyroid disorders among patients with consistent clinical findings”, conclude the investigators.

Reference

Crum NF et al. Graves’ disease: an increasingly recognized immune reconstitution syndrome. AIDS 20: 466 – 469, 2006.


***seems to be a growing trend in the HIV world, be sure to ask your doctor's about what your thyroid is doing, especially if ya fit the criteria of low counts at diagnosis, and rapid incline of counts afterwards...got this today, thought it might be useful to some of us...God Bless***

--------------------
Thinking about meeting someone from this site? Read my profile before you do.

Post Extras: Remind Me!   Notify Moderator  
moonstarchild
Guardian

Reged: 02/28/06
Posts: 369
Re: News 4 HIV'ers new
      #181814 - 03/23/06 09:54 AM

I saw that in the lastest news. Good looking out.! :-)

--------------------
HIV is a part of me, but it does not define me!!!

Post Extras: Remind Me!   Notify Moderator  
Choosing2Liv
Legend

Reged: 03/21/06
Posts: 581
Loc: South
Re: News 4 HIV'ers new
      #181830 - 03/23/06 10:51 AM

Thanks for the update. Actually, I developed Graves about five years ago (when I was neg). I wonder whether or not it will negitively effect me now? I guess that's a question for my doctor...unless you guys have some thoughts on the matter.

Post Extras: Remind Me!   Notify Moderator  
franfrog
Legend

Reged: 01/05/06
Posts: 1342
Loc: NJ
Re: News 4 HIV'ers new
      #181836 - 03/23/06 11:12 AM

I saw that and it just gives me one more thing to worry about!!!!!

Post Extras: Remind Me!   Notify Moderator  
daisey6205
Legend

Reged: 09/08/05
Posts: 1091
Loc: kansas
Re: News 4 HIV'ers new
      #181860 - 03/23/06 11:52 AM

fran-
that is a what if........... we are not going to worry about the what ifs, we are however going to live today to its fullest and enjoy every minute of it. wallow in what you do have in your life and worry when you have to.
love you
daisey

Post Extras: Remind Me!   Notify Moderator  
Survivor
Legend

Reged: 10/30/05
Posts: 3256
Loc: Get off the fence and live again!
Re: News 4 HIV'ers new
      #181864 - 03/23/06 12:14 PM

for me its a WHAT THE FUCK.. give us a break!

Post Extras: Remind Me!   Notify Moderator  
ItsFaith
Legend

Reged: 10/17/05
Posts: 1329
Re: News 4 HIV'ers new
      #181886 - 03/23/06 01:15 PM

My niece, who, granted, is neg, suffers from Grave's Disease....it is treatable, so long as you are diligent with medications, etc. And, being on the HIV regimens, although another pill to take, shouldn't be overly problematic. I wouldn't let it worry you.....just something to watch for.

Post Extras: Remind Me!   Notify Moderator  
ScotCharles
Legend

Reged: 05/06/05
Posts: 924
Loc: Los Angeles
Re: News 4 HIV'ers new
      #181917 - 03/23/06 02:10 PM

Good god almighty is there never any good news with this shit? Serenity Now!

--------------------
Life is a river.
Carpe diem.

Post Extras: Remind Me!   Notify Moderator  
Monchhichi
Guru

Reged: 02/07/05
Posts: 248
Loc: Florida
Re: News 4 HIV'ers new
      #181920 - 03/23/06 02:17 PM

God, this is almost like a "What doesn't kill us will make us stronger" thing. It is bad enough that the meds themselves have all those bad side effects (albeit not as bad as the first ones out). It reminds me of cancer patients and chemo. You have to get sicker before you get better. I would laugh it is so ludicrous yet it is so sad I cant.

--------------------
Never forget: Life is too precious to take for granted.


Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 1 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 3067

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3